Narcan is first aid!
Naloxone is a medicine that rapidly reverses an opioid overdose. It attaches to opioid receptors and reverses and blocks the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose
It comes in the form of an injection and nasal spray. Most commonly you will see Narcan, an FDA-approved nasal spray that is available at pharmacies
Naloxone does not affect someone who does not have opioids in their system
More than one kit may be needed, wait 2 minutes in between and if still no response, administer another kit
If you see someone who has overdosed, you are their best hope.
Always call 911 right away
Most people overdose in the presence of others, and many people either delay or do not call for emergency services for fear of arrest for drug possession. The Good Samaritan Law protects the individual in need of help (who overdosed) and the individual who tries to help them (anyone who administers Narcan and calls 911)
Know when to give Narcan versus when to give hands only CPR
Check breathing. If breathing (however so slightly), administer Narcan. If not breathing, start chest compressions and use AED (if you have one)
Again, always call 911 right away!
Coalition produced training videos: thank you Napa County EMS
Additional Narcan training videos:
Staff Narcan Training for your organization
Want to host a Narcan training with your staff? Reach out to firstname.lastname@example.org to set it up, our coalition has trainers ready. If interested, training will take about 30 minutes (there will be a presentation and time for Q/A). In person preferred but can-do virtual trainings.
If you would like a PDF or png of the below flyers reach out to email@example.com